I've got very bad knees lately. My right knee is particularly painful. It always hurts to go up and down stairs but sometimes I also limp walking around - it varies in intensity even during the course of a day.
Anyone got any advice in general?
Should I be resting as much as poss, or trying to gently exercise? I've got an exercise bike, so I could use that to move it slowly and gently without putting any weight on it.
Also, does anyone know any good articles online that explain exactly what Lyme does to our joints?
I can tell you that I had to have hip replacement surgery in my 40's. I didn't know it at the time but my LLMD believes Lyme or one of the co-infections was the cause.
As you know, most people are older when this happens. I would consult a doctor because at the time, I read online to do both. Rest it and others would say exercise. Very confusing.
I went to accupuncture 3 times a week for it. I would get temporary relief. The accupuncturist said that something was very wrong because I was not getting a solid relief. He sent me for an MRI and saw that I was in big trouble.
I am a believer in accupunture for relief and cure. Perhaps you could try that?
I did a little reading too, and most of what I found was discussion about swollen knees by nonLLMDs. One somewhat dated paper by one of the well known Lyme-denying docs mentioned a patient having fluid aspirated from the knee, only to have it come back in a much larger volume, but no discussion beyond that ...
I also just searched Burrascano's tx guidelines and they mention only the initial symptom, not what to do about it.
Elevating your leg above heart level (i.e., by lying down and putting your leg up) can't hurt, I wouldn't think, but it may not be gravity-driven.
Personally, with no knowledge to go on, I would not use exercise as a remedy -- the joint is already under stress, and stressing it further may be asking for trouble.
Whether teas with a diuretic effect would be advisable or useful, I don't know. Sorry not to be of more help. Does your doc have any words of wisdom?
I managed to escape the joint pain and arthritis so common with Lyme, so I have no knowledge to share. I do remember my PA telling me once that the patients with really destructive arthritis usually have Babesia. My Babesia-caused shortness of breath has usually waxed and waned with my Lyme symptoms, and no one can explain why magnesium supplements make it easier for me to get a satisfying breath.
Lyme and Babs have some kind of inter-relationship that we don't understand, other than the theory that they live in biofilms together.
I've never been tested for babs, my Lyme doc didn't really suspect it based on symptoms and where I got bitten. So I do hope I don't have it!
But I do almost certainly have Bart, which my doc says also causes particularly bad joint problems, especially in the knees.
Though I read online that the commonest joint to get damaged by lyme itself is also the knee.
Based on the info that lyme hates heat and also hates oxygen, I smothered the whole knee in Tiger balm red (one of those heat-generating creams like the ones athletes use) and put a slightly tight elastic support bandage round it, and breathed oxygen from my oxy tank. (which is usually do when exercising)
It seems a little less painful today so I've done the cream and bandage thing again. Even if it's not really helping I'm pretty sure it won't do any harm.
Magnesium helped me a lot, too -- I've read that the Lyme bacteria use up Mg in their reproductive cycle, which can lead to deficiency. So I don't know that there is a straight line to draw between between feeling better on Mg and not having babesia ... there are too many other factors and infections that could be playing a role.
This is from a webpage for Singleton's book "Lyme Disease Solution", which I bought when I was ill but don't know that I ever read it through. The website this comes from has excerpts from each chapter of the book, so you might find some useful things there:
www lymebook com / antibiotic-treatment-for-babesia-bartonella-ehrlichia-co-infections
=================from that website:=====================
This parasitic organism can live inside the body’s red blood cells for four months or more. It usually requires a combination antibiotic treatment for a period of two to four months to effectively control the infection. The following two medications are used in combination with a macrolide for treating Babesia.
Atovaquone may be used alone as in the product called Mepron or used in combination with proguanil as in the product called Malarone. Both preparations are effective against Babesia. Mepron is the most common form of atovaquone used against Babesia and is typically combined with azithromycin (Zithromax). Mepron is a liquid that looks similar to yellow paint and is taken as one to two teaspoons twice a day. It should always be taken with fatty food (such as nuts, cheese, or similar food), because it is much better absorbed by the body when it is ingested along with a fatty meal. Generally, I cycle Mepron’s use as follows: three weeks on the medicine, and one week off. Azithromycin is continued for all four weeks.
Precautions: There are important precautions related to atovaquone. The first is that it can cause temporary liver damage, and for that reason, blood tests for liver function must be followed on a regular basis while using either of these medications. The second precaution concerns the use of supplement doses of coenzyme Q10, alpha lipoic acid, and vitamin E while on atovaquone. These should not be used while taking atovaquone because they are all fat-soluble antioxidants that tend to neutralize the pro-oxidant effects of atovaquone against Babesia.
Bactrim or Septra (trimethoprim/sulfamethoxazole)
Bactrim, Septra, TMP/SMX all refer to the same medication. Like rifampin, it is a very old medication that has been used for many years to treat a host of acute and chronic infections, including parasites. It is very effective, especially when combined with a macrolide such as clarithromycin or azithromycin. The usual dosage is one Bactrim DS twice a day. At times, four or more Bactrim per day may be used, depending on the clinical situation.
Precautions: The vast majority of patients using Bactrim have no problems at all. However, as with most antibiotics, it is important to follow routine blood work (complete blood count and liver function tests) on a regular basis. In addition, Bactrim may rarely cause a severe reaction called “Stevens-Johnson” syndrome which can be lethal if not addressed immediately. This serious reaction is usually characterized by fever, flu-like symptoms, mouth sores, and often a skin rash. My patients are instructed to stop Bactrim immediately if any fever or mouth and/or skin sores occur. The condition usually clears in the next 24 to 72 hours. However, if it worsens, the patient needs to seek emergency care.
My LLMD treated me with Mepron and azithromycin, as mentioned above, and it worked fine with no side effects that I recall, and I am a total lightweight when it comes to meds: if a drug has a possible side effect, I get it bad.
Once I was treated for babs and it was cleared out, I was switched to azithromycin and Flagyl (metronidazole) for Lyme. Flagyl is the cyst-buster. There are others too, I think, but Flagyl worked well for me.
So I'd say you could indeed have babesia and that the good effect of Mg on you doesn't rule out having babs .... but we're at the limits of my understanding of all this.
I guess I'll hear from the doc next week.
He's the only good lyme doc in Europe so he gets kinda swamped! He's very good about helping the urgent cases first, so when I have something not totally urgent I wait patiently....
Hope I'll have the right info soon.
Thanks for all your help. I'll ask him about Babs.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.